CAN A GRAPEFRUIT KILL ME?
In Australia, thousands of medicines are licensed for use: around half of us are now regularly swallowing prescription drugs. To treat something as mundane as a common cold, you can now get hold of half a dozen drugs over the counter that can be administered at home. The problem: it doesn’t matter how harmless an active ingredient is – when it interacts with another substance, a chemical reaction takes place. And the effects of this interaction can be serious: drugs change their composition, cancel each other out, have the opposite of their desired effect or even increase in strength so much that they become poisonous. It’s a risky Russian roulette that doctors have been warning about for years – particularly in the case of self-prescribed treatments. What they fail to mention so often is that drugs don’t just react with other medicines – but with anything that has a chemical effect on the body. And that includes food.
A typical day at a GP’S surgery shows the extent to which doctors are ignoring this risk. As a rule, prescribing physicians won’t usually ask about a patient’s eating habits even though the influence of foods on the metabolism – the body’s own chemistry set – is indisputable. It’s a similar situation with standardised patient forms. These will normally only ask about previous illnesses, medications or pregnancy. But what about food? No chance – even though doctors know that something as ubiquitous as fruit can quickly become dangerous. For example, furanocoumarin, found in citrus fruits like grapefruit, has a significant effect on the breakdown of medicines in the human body. This can quickly turn a harmless dose into a deadly one. This drug interaction has claimed lives: in the 1990s a 29-year-old American died after taking hayfever medication while also drinking a few glasses of grapefruit juice a week. The amount of the drug in his blood increased 30-fold, causing circulatory collapse.
Beer, salami or mature cheese can be similarly dangerous. As these foods age, they build up large amounts of the substance tyramine, which can raise blood pressure. If you are also taking monamine oxidase inhibitors for anxiety or depression, the breakdown of tyramine will be affected. The consequences: headaches and dangerously high blood pressure. Another example affects the
2.3 million Australians with asthma. That’s because some asthma drugs contain theophylline. If that comes into contact with black pepper, the medicine reacts with piperine – a naturally occurring compound in pepper – and the level of theophylline in the blood increases. Possible symptoms include heartburn, anxiety and an irregular heartbeat.
“Adverse reactions to medicines are implicated in up to 6.5% of hospital admissions.” DR MARTIN DUERDEN, BANGOR UNIVERSITY